Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 10, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 9, 2019, 4:41 AM CST for Atoka County, Coal County, Johnston County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2019, 4:41 AM CST (10:41 UTC)
- Expired
- Mar 9, 2019, 5:05 AM CST
- In force
- 24 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Atoka County, OK, Coal County, OK, Johnston County, OK
The radar
The Norman radar (KTLX), 133 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 3:49 AM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 10.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:37 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Mar 9, 3:37 AM CST, 1 hour 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
337 AM CST Sat Mar 9 2019
...Update...
&&
.DISCUSSION...
Strong low-level jet has been able to mix down and result in gusts
over 40 mph to as high as 56 mph early this morning across western
Oklahoma. We have issued a Wind Advisory to cover this, and also
to cover strong winds with a more westerly component associated
with Pacific front and augmented by weak mid-level convection.
Gusts over 70 mph have occurred over the Texas Panhandle with
this, but should decrease with eastward extent. Overall trend as
this progresses eastward should be to weaken but we may need to
expand eastward and will monitor the trends closely.
BRB
&&
.PREV DISCUSSION... /issued 147 AM CST Sat Mar 9 2019/
DISCUSSION...
Primary concerns are short term, with convective severe potential
through early morning and low-end fire weather today. Heavy rain
potential and possibly severe thunderstorms are possible early next
week.
Special 06z sounding in support of Vortex-SE proved convenient for
our needs this evening. It shows the base of capping EML ~830-mb,
and the moist advection centered just below that. Model data
showed a little uncertainty leading up to this event of how
extensive/deep the aforementioned moist layer would be and where
it would be positioned relative to the cap. Deeper moistening up
to the base of the cap would have yielded parcels with MUCAPE of
at least 2,500 J/kg and a greater threat of severe hail. Instead,
so far convection has been weak with occasional lightning and
likely rooted in moist comparatively much more stable layer just
below 500-mb.
Upstream surface observations are much more moist and warmer.
Temperatures have warmed to near 70 at sites near the Red River,
with dew points in the mid 60s. Modifying 06z sounding for this
T/Td still yields considerable convective inhibition from
aforementioned capping inversion, but it's important to keep in
mind that strong DCVA/ascent from approaching trough will rapidly
errode this over the next few hours. Spatiotemporal details of
convection are still a little unclear given that forcing and low-
level theta-e advection will be working in tandem to generate
deeper convection that what we currently see.
Current thinking is that magnitude of warm/moist advection with
accelerating warm front clearly seen in observations may keep
areas up toward I-44 in play (especially roughly from I-35
eastward), albeit a brief window. The greater concern is further
south across south-central and southeast Oklahoma where there
should be more time for convection to develop and organize before
moving east of the around around dawn. The low level thermal
profiles will better support momentum transfer and a damaging wind
threat, in addition to severe hail threat, but also could support
a tornado or two as well. This is conditional on how quick
convection can develop and mature before Pacific front moves
through ending the threat. The greater threat for more substantial
severe threat and possible a tornado or two appears to be east and
south of our forecast area.
Post frontal dry/windy environment will result in above normal
temperatures, but cold advection will begin behind a southward
moving cold front late in the day. A modest cool down to just
below normal is expected Sunday and Monday.
Low rain chances could start as early as late Sunday and steadily
ramp up as the next strong trough approaches. Difluent flow aloft
and warm/moist low level advection will combine to give us a
fairly widespread rainfall event Monday night into early
Wednesday. Weak instability supports some thunder potential Monday
and Tuesday, but could increase sufficiently for some risk of
severe thunderstorms late Tuesday through Wednesday morning.
Although the overall instability amounts through a deep layer are
low relative to most of our severe weather events--typical of
these strongly forced anomalously moist meridional flow events--
forecast soundings pulled from GFS suggest a highly sheared
environment with sufficient instability concentrated near the
ground for some organized convection and at least a low end severe
threat, at least for a brief period late Tuesday into early
Wednesday. We'll need to watch this closely. Heavy rainfall
amounts and localized flooding may be the main story with this
system, however.
BRB
FIRE WEATHER...
Post-frontal downsloped/adiabatically warmed airmass and gradient
winds should bring RFTI values up to around 2-3 by late morning
through mid-afternoon across western Oklahoma and portions of
western north Texas. This, combined with ERC-G values above the
50th percentile could support an increase in initial attack fire
activity this afternoon. We will issue a Fire Danger Statement to
highlight this potential.
Another very dynamic system early-mid next week could result in a
period of RH/wind that rises to elevated or near-critical levels.
However, widespread soaking rains should decrease fuel concerns
by then.
BRB
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 68 34 49 37 / 30 0 10 20
Hobart OK 69 33 50 36 / 0 0 10 30
Wichita Falls TX 72 39 51 42 / 0 0 20 30
Gage OK 62 26 49 29 / 0 0 0 10
Ponca City OK 62 31 51 34 / 50 0 0 0
Durant OK 71 41 53 43 / 60 0 20 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 9 AM CST this morning for OKZ004-005-009>011-
014>017-021>023-033>038-044.
TX...Wind Advisory until 9 AM CST this morning for TXZ083>089.
&&
09/12Hazardous weather outlook, Mar 8, 11:34 PM CST, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1134 PM CST Fri Mar 8 2019 OKZ004>048-050>052-TXZ083>090-100545- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1134 PM CST Fri Mar 8 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Overnight... .Thunderstorms... Thunderstorms are expected to develop early Saturday morning across southwest and central Oklahoma, and expand in coverage and intensity through the night. Severe storms will be possible overnight across southeast and portions of central Oklahoma and western north Texas. There is a slight risk of severe storms generally southeast of a line from Henrietta Texas to Davis and Ada Oklahoma. Hail up to the size of golfballs and 60 to 70 mph winds gusts are the main hazards. There is a low chance of a tornado developing across southeast Oklahoma. Farther northwest, there is a marginal risk of severe weather portions of southwest and central Oklahoma and additional portions of north Texas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Fire Weather... Elevated fire weather conditions may develop Saturday, mainly across western portions of Oklahoma and adjacent parts of north Texas. Elevated fire weather conditions may return on Wednesday across far western portions of Oklahoma and north Texas. .Thunderstorms and Heavy Rain... Thunderstorms are possible Monday night through Tuesday night. Heavy rainfall and localized flooding will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Mar 9, 3:53 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
353 AM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM NON-TSTM WND GST 3 W GOODLETT 34.35N 99.93W
03/09/2019 M63 MPH HARDEMAN TX MESONET
&&
BRBSpecial weather statement, Mar 9, 3:53 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
353 AM CST SAT MAR 9 2019
OKZ009-014>016-021-022-033>037-TXZ083>085-091030-
Tillman OK-Washita OK-Beckham OK-Ellis OK-Harmon OK-Kiowa OK-
Roger Mills OK-Dewey OK-Greer OK-Custer OK-Jackson OK-Wilbarger TX-
Hardeman TX-Foard TX-
353 AM CST SAT MAR 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR western Tillman...Washita...
eastern Beckham...southeastern Ellis...southeastern Harmon...Kiowa...
eastern Roger Mills...western Dewey...Greer...Custer...Jackson...
northern Wilbarger...Hardeman and northern Foard Counties Until 430
AM CST....
AT 352 AM CST, a line of showers with very gusty winds was along a
line extending from near Angora to 4 miles northeast of Carter to
near Duke to 5 miles south of Eldorado, moving east at 60 MPH.
HAZARDS INCLUDE...
Wind gusts 60 to 65 MPH...
Locations impacted include...
Altus, Elk City, Vernon, Clinton, Sayre, Frederick, Hobart, Mangum,
Cordell, Quanah, Taloga, Granite, Burns Flat, Snyder, Sentinel,
Seiling, Tipton, Blair, Arapaho and Chillicothe.
LAT...LON 3473 9967 3601 9961 3615 9892 3507 9882
3447 9892 3399 9915 3412 10002
TIME...MOT...LOC 0952Z 290DEG 50KT 3583 9945 3526 9944 3466 9954 3439
9964
MAHALELocal storm report, Mar 9, 4:06 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
406 AM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM NON-TSTM WND GST 5 S ELK CITY 35.33N 99.41W
03/09/2019 M62.00 MPH BECKHAM OK MESONET
0355 AM NON-TSTM WND GST 2 NNE ELK CITY 35.43N 99.39W
03/09/2019 M59.00 MPH BECKHAM OK AWOS
&&
BRBSpecial weather statement, Mar 9, 4:20 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
420 AM CST SAT MAR 9 2019
OKZ048-052-091045-
Atoka OK-Bryan OK-
420 AM CST SAT MAR 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Atoka and
northwestern Bryan Counties Until 445 AM CST....
AT 417 AM CST, a strong thunderstorm was located 4 miles south of
Mead, moving northeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Durant, Colbert, Caddo, Silo, Caney, Kenefic, Mead, Armstrong, Blue,
eastern Lake Texoma and Calera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3416 9598 3415 9597 3383 9652 3394 9659
3428 9628 3416 9595
TIME...MOT...LOC 1017Z 229DEG 48KT 3393 9649
MAHALELocal storm report, Mar 9, 4:34 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
434 AM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 AM NON-TSTM WND GST 3 ENE ALTUS 34.67N 99.27W
03/09/2019 M70.00 MPH JACKSON OK ASOS
0408 AM NON-TSTM WND GST CLINTON 35.51N 98.97W
03/09/2019 M76.00 MPH CUSTER OK ASOS
0415 AM NON-TSTM WND GST 4 SE HOBART 34.99N 99.04W
03/09/2019 M70.00 MPH KIOWA OK ASOS
0415 AM NON-TSTM WND GST 4 S TIPTON 34.44N 99.14W
03/09/2019 M70.00 MPH TILLMAN OK MESONET
&&
BRBSpecial weather statement, Mar 9, 4:38 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 438 AM CST SAT MAR 9 2019 OKZ043-047-048-091115- Coal OK-Atoka OK-Johnston OK- 438 AM CST SAT MAR 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR Coal...northwestern Atoka and northeastern Johnston Counties Until 515 AM CST.... AT 434 AM CST, a strong thunderstorm was located near Bromide, moving northeast at 45 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Coalgate, Wapanucka, Stringtown, Lehigh, Bromide, Centrahoma, Clarita, Olney, Phillips and Atoka Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3427 9658 3439 9663 3474 9617 3453 9597 TIME...MOT...LOC 1034Z 231DEG 41KT 3437 9649 MAHALE
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 1:36 AM CST | Special Weather Statement | OUN | Lincoln | 24 min |
| Mar 9, 2:18 AM CST | Wind Advisory | OUN | Beckham, Blaine, Caddo, Comanche, Cotton, Custer and 13 more | 3 hr |
| Mar 9, 3:29 AM CST | Special Weather Statement | OUN | Beckham, Greer, Harmon, Roger Mills | 31 min |
| Mar 9, 3:53 AM CST | Special Weather Statement | OUN | Custer, Dewey, Greer, Jackson, Kiowa, Washita | 37 min |
| Mar 9, 4:20 AM CST | Special Weather Statement | OUN | Bryan | 25 min |
| Mar 9, 4:22 AM CST | High Wind Warning | OUN | Blaine, Caddo, Comanche, Cotton, Custer, Dewey and 4 more | 64 min |
| Mar 9, 4:38 AM CST | Special Weather Statement | OUN | Coal | 37 min |
| Mar 9, 5:20 AM CST | Special Weather Statement | OUN | Atoka | 25 min |
| Mar 9, 8:29 AM CST | Special Weather Statement | OUN | Alfalfa, Blaine, Garfield, Grant, Kingfisher, Major | 46 min |
| Mar 9, 9:05 AM CST | Wind Advisory | OUN | Alfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 42 more | 5 hr |
| Mar 9, 1:42 PM CST | Wind Advisory | OUN | Alfalfa, Blaine, Canadian, Garfield, Grant, Kay and 8 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.